Thunderstorm Wind, O'Brien
- When
- May 19, 3:55 PM CST
- Where
- O'Brien County, 1.51 mi E of Sheldon
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.180, -95.840
Thunderstorms produced damaging wind gusts in part of northwest Iowa during the late afternoon of May 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging wind gusts in part of northwest Iowa during the late afternoon of May 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 2:05 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT MON MAY 19 2008 .DISCUSSION... WIND ADVISORY IN PLACE UNTIL EARLY THIS EVENING. AS OF 200 PM CDT...STRONGER WINDS BEGINNING TO MIX TO THE SFC WITH GUST HITTING 35 MPH IN THE WRN CWA. WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON AS SW DROPS SOUTH AND COOLER AIR ADVECT INTO THE TOP OF BNDRY LAYER. SHOULD PUSH WIND ADVISORY CRITERIA OVER MOST OF SE SOUTH DAKOTA FOR AT LEAST A FEW HOURS LATE THIS AFTERNOON. ON THE LEADING EDGE OF THE S/WV...SHOWERS AND THUNDERSTORMS HAVE BROKEN OUT ACROSS NE SD. SCATTERED CONVECTION WILL PROPAGATE SE THIS AFTERNOON INTO SW MN AND NW IA AS THE S/WV MOVES THROUGH THE AREA. THE CHANCES FOR THUNDERSTORMS WILL QUICKLY SUBSIDE THIS EVENING...WITH THE LOST OF HEATING AND SUBSIDENCE BEHIND THE WAVE. RELATIVE LACK OF MOISTURE... SHOULD KEEP UPDRAFT STRENGTH ON THE LOW SIDE...LIMITING THE SEVERE THUNDERSTORM THREAT. DO EXPECT SMALL PEA SIZE HAIL WITH STRONGER CONVECTIVE CELLS...ESPECIALLY WITH LOWER FREEZING LEVELS. CAN NOT RULE HAIL INTO THE DIME SIZE RANGE...BUT THE CHANCES ARE ON THE LOW SIDE. STRONGER CELLS COULD PRODUCE A QUICK QUARTER OF INCH OF RAIN...BUT ON AN AERIAL AVERAGE LEST THAN A TENTH. BY TUESDAY...THE WAVE THAT BROUGHT SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY WILL BE SOUTH OF THE AREA WITH JUST A LITTLE RESIDUAL SHEARED ENERGY BUT NOT ENOUGH TO PRODUCE ANY SHOWERS. WILL CONTINUE THE TREND OF A LITTLE WARMER THAN GUIDANCE FOR HIGHS AND LOWER THAN GUIDANCE ON DEW POINTS AS THIS HAS BEEN THE TREND DURING THE PAST FEW DAYS WITH WEST TO NORTHWEST OR NORTH WINDS. WEDNESDAY NIGHT LOOKS LIKE THE NEXT POTENTIAL FOR RAIN AND A FEW THUNDERSTORMS AS MOISTURE RETURNS ALOFT...ESPECIALLY ABOVE 800MB. THE PROBLEM WILL BE ALL OF THE DRY AIR BELOW THIS AND THE FACT THAT THE MOIST AIR ABOVE IS NOT EXACTLY UNSTABLE. SO...WILL KEEP POPS CONFINED TO THE FAR SOUTH ON WEDNESDAY AND THURSDAY AS MODELS CONTINUE TO TREND IN THE STRONGER AND DRIER HIGH PRESSURE INVADING THE REGION FOR MID WEEK. ONE BENEFIT OF THIS WILL BE A LESS WINDY DAY ON WEDNESDAY WITH SIMILAR TEMPERATURES AS EXPECTED BEFORE. HIGH PRESSURE WILL BUILD IN WEDNESDAY MORNING...THEN BE VERY SLOW TO LIFT EAST AS A STRONG RIDGE OF HIGH PRESSURE DEVELOPS ALOFT. PROBABLY A LITTLE WARMER ON THURSDAY...MOST LOCATION IN THE UPPER 60S TO LOWER 70S...BUT WITH A MUCH STRONGER EAST TO SOUTHEAST WIND. SO...ANY WARMING WILL BE OFFSET BY CLOUDS AND WIND. IN THE LATTER PERIODS(FRI-MON)...MODELS EVEN STRONGER WITH UPPER LEVEL RIDGING IN OMEGA BLOCKING PATTERN AND HAVE BACKED THE POSITION OF THE RIDGE ON THURSDAY AND FRIDAY INTO EASTERN SD AND WESTERN MN. THIS LIKELY MEANS LITTLE OR NO PRECIP CHANCES FOR ALL BUT THE FAR WESTERN CWA DURING THIS TIME. BY THE WEEKEND INTO MONDAY...THE NORTHERN PORTION OF THE WESTERN TROF WORKS EAST AND AIDS IN BREAKING DOWN STRONG RIDGE IN THE MIDDLE OF THE COUNTRY AND COULD POTENTIALLY HELP SET UP AN EAST/WEST LOW LEVEL FRONT WHICH WOULD AID IN BRINGING BETTER CHANCES FOR THUNDERSTORMS. WILL NOT GO TOO HOG WILD AS YET THOUGH AS ECMWF NOT AS AGGRESSIVE AT BREAKING DOWN THIS RIDGE BUT THE GFS DOES HAVE SOME SUPPORT FROM THE CANADIAN. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF ERN SD...SW MN...AND NW IA THIS AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE WILL BE EAST OF A LINE FROM BROOKINGS SD...TO STORM LAKE IOWA. STRONG NW WINDS THIS AFTERNOON WILL RAPIDLY DECREASE TO 5 TO 15 MPH THIS EVENING. OTHER THAN THE POTENTIAL THUNDERSTORMS THIS AFTERNOON/EARLY EVENING...VFR THROUGH THE TAF PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBEL/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 105 PM CDT MON MAY 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 105 PM CDT MON MAY 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING FROM THE JAMES RIVER EAST...HOWEVER THIS BEST CHANCES WILL BE EAST OF INTERSTATE 29. SEVERE STORMS ARE NOT ANTICIPATED... ALTHOUGH THERE IS A MINIMAL THREAT FOR SMALL HAIL...MAINLY INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. WIND AND FOG... NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS MUCH OF SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON...WITH GUSTS AS HIGH AS 45 MPH EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
6 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew half the roof off a Hog confinement building, and also tore off large parts of roofing from a turkey farm. The winds also damaged power lines.
Thunderstorm winds caused tree damage, including a large tree blown down onto a fence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105900, 105904, 105905, 105906, 105907, 105908.